Severe plaque psoriasis following COVID-19 vaccination

Department of Dermatology, Peking University People’s Hospital, Beijing, People’s Republic of China

Correspondence: Yan Zhao, Department of Dermatology, Peking University People’s Hospital, No. 11 South Avenue, Xi Zhi Men Street, Xicheng District, Beijing, People’s Republic of China, Tel +86-10-88325472, Fax +86-10-68318386 , Email [email protected]

Abstract: New onset of severe plaque psoriasis following vaccination against COVID-19 has been reported. A 63-year-old woman presented with multiple plaques for 2 months after the second dose of COVID-19 vaccination. Dermatological examination revealed diffuse erythematous papules and plaques on trunk and extremities. Her lesions responded well to secukinumab 150 mg weekly treatment. In this case, we presented the possible association between COVID-19 vaccination and the onset of psoriasis. Recognizing the potential side effects is essential as vaccination against COVID-19 continues worldwide.

Introduction

Psoriasis is a chronic immune-mediated skin inflammatory disease. Triggers of psoriasis include infection, stress, trauma, alcohol use, and drugs. A possible association of vaccination with the onset or worsening of psoriasis has been reported.1 Here, to the best of our knowledge, we reported a rare case of newly-onset severe plaque psoriasis following COVID-19 vaccination.

case report

A 63-year-old woman presented with widespread erythema and plaques for 2 months, one day after the second dose of COVID-19 vaccination (SARS-Cov-2 vaccine, inactivated, Beijing Institute of Biological Products Company, Beijing, China). The lesions started on her face and neck and spread to her trunk and extremities. Physical examination revealed diffuse erythematous plaques on her face, trunk and extremities (body surface area 72%, Psoriasis Area Severity Index 30.4, Figure 1A and B). Blood tests showed a normal blood count and she denied family history of psoriasis or other alleged triggers, such as drugs, previous infections and trauma. Based on these findings, she was diagnosed with acute plaque psoriasis caused by COVID-19 vaccination. She was treated with secukinumab 150 mg per week because she weighed less than 60 kg. Her lesions responded well to secukinumab treatment at one month with significant improvement in the scaly plaques on her back and extremities, leaving only some residual erythema and hyperpigmented patches (Figure 1C and D).

Figure 1 Clinical manifestation of the patient. (A) Multiple erythematous papules and plaques on the trunk. (B) Diffuse erythematous plaques on bilateral thighs. (C and d) Hyperpigmentation and erythema on her back and extremities after secukinumab 150 mg weekly.

Discussion

With mass vaccination against COVID-19, skin reactions to the described COVID-19 vaccines increase.2 In a registry-based study of 414 cases by McMahon et al,3 Injection site reactions, swelling, urticaria, erythromelalgia, and psoriasis flare-ups following COVID-19 vaccination have been reported. New onset or worsening of psoriasis after vaccination has been described in other different types of vaccines, including vaccines against influenza, Bacillus Calmette-Guerin, tetanus diphtheria, and pneumococcal polysaccharides.4 Recently, new onset or exacerbations of psoriasis associated with COVID-19 vaccines have been reported, including guttate psoriasis and acute generalized pustular psoriasis.5 Wei et al1 reported six patients who experienced an exacerbation of known psoriasis and one patient with new-onset psoriasis after COVID-19 vaccination. Six of them showed symptoms after the second dose of the vaccine. In our patient, psoriasis lesions occurred after the second dose of COVID-19 vaccination. And the lack of other trigger factors (no infections or new drugs) strongly suggests a causal relationship. However, most vaccination-related psoriasis was guttate variants and acute generalized pustular psoriasis.5 New onset severe plaque psoriasis due to COVID-19 vaccines was scarce.

Psoriasis is an immune-mediated disorder characterized by Th1 and Th17 cell cytokines and a predominance of CD4+ T cells in the dermis. The onset of psoriasis can be triggered by various medications, infections, vaccines, and other triggers.6 Tumor necrosis factor (TNF)-α and interferon (IFN)-γ are two potent pro-inflammatory cytokines that can trigger inflammatory cascades in psoriasis.7 The mechanisms of new-onset psoriasis after vaccination are unknown. It has been shown that IL-2, IL-12, TNF-α and IFN-γ produced by CD4+ T cells were increased after COVID-19 vaccination.8 IL-6-inducing Th17 subset of CD4+ T cells in COVID-19 immunopathology and vaccine-induced immune enhancement has been highlighted by recent studies.9 It has therefore been speculated that COVID-19 vaccines may trigger activation of inflammatory pathways and thereby trigger psoriasis. However, further investigations are needed.

As COVID-19 vaccination and booster vaccine shots continue globally in the future, it is imperative that dermatologists be aware of the possibility of newly emerging psoriasis secondary to COVID-19 vaccines. We must pay close attention to the potential adverse effects of COVID-19 vaccines and counteract the deterioration of the patient’s clinical condition.

Patient consent statement

Written informed consent has been obtained from the patient for publication of this case report and any accompanying images. No institutional approval is required for this case study.

Financing

This work was supported by the National Natural Science Foundation of China (82103711).

Revelation

The authors declare no conflicts of interest in this work.

References

1. Wei N, Kresch M, Elbogen E, Lebwohl M. New onset and exacerbation of psoriasis after COVID-19 vaccination. JAAD Case Rep. 2022; 19:74-77. doi: 10.116/j.jdcr.2021.11.016

2. Tachibana K, Kawakami Y, Tokuda M, Sato S, Sugihara S, Miyake T, et al. Flare of generalized pustular psoriasis after Pfizer-BioNTech BNT162b2 mRNA COVID-19 vaccine: two cases without mutations of IL36RN- and CARD14- genes. J Dermatol. 2022. doi: 10.1111/1346-8138.16442

3. McMahon DE, Amerson E, Rosenbach M, Lipoff JB, Moustafa D, Tyagi A, et al. Skin reactions reported after moderna and pfizer COVID-19 vaccination: a registry-based study of 414 cases. J Am Acad Dermatoll. 2021; 85(1): 46-55. doi: 10.116/j.jaad.2021.03.092

4. Huang YW, Tsai TF. Exacerbation of psoriasis AFTER COVID-19 vaccination: one center reporting. Front Med Lausanne. 2021. doi:10.3389/fmed.2021.812010

5. Perna D, Jones J, Schadt CR. Acute generalized pustular psoriasis aggravated by the COVID-19 vaccine. JAAD Case Rep. 2021; 17: 1-3. doi: 10.116/j.jdcr.2021.08.035

6. Ouni N, Korbi M, Chahed F, et al. New onset guttate psoriasis after vaccination against 2019 coronavirus disease: about two cases. Dermatol Ther. 2022:15617. doi:10.1111/dth.15617

7. Hawkes JE, Chan TC, Krueger JG. Pathogenesis of psoriasis and the development of new targeted immunotherapies. J Allergy Clin Immunol. 2017; 140(3): 645-653. doi: 10.116/j.jaci.2017.07.004

8. Tran TNA, Nguyen TTP, Pham NN, Pham NTU, Vu TTP, Nguyen HT. New onset of psoriasis after COVID-19 vaccination. Dermatol Ther. 2022; e15590. doi: 10.1111/dth.15590

9. Wu D, Yang XO. TH17 responses in cytokine storm of COVID-19: an emerging target of JAK2 inhibitor fedratinib. J Microbiol Immunol Infect. 2020; 53(3): 368-370. doi: 10.116/j.jmii.2020.03.005

Leave a Comment

Your email address will not be published.